changing a diabetes medication without consulting the doctor

QUESTION: Being on Amaril medication and while on a trip, getting short of my usual tablets i switched to another called diamicron.


Took it for two months and then switched to amaril. This resulted in short memory loss, sleeping most of the time and general weakness.


ANSWER: Hi,

Changing a diabetic medication without consulting a doctor, is not a good practice (not to say dangerous) although it is for a short time of period.

Keep in mind to always consult any doctor even if you are in a short trip (in any other country). Prepare yourself with all your medical records from your personal doctor before travelling in order to take the right actions at the right time without facing side effects.

With regards to your problems related to the short use of Diamicron, I would only say that general weakness and feeling sleepy all the time are some side effects of Diamicron.

So far, to my knowledge, memory loss is not recognized to be related to Diamicron. However, it cannot be excluded.

Furthermore, I do not have your entire medical history (including other diseases or conditions you might have, or other medications you are taking or have taken when you were travelling; or what alcoholic drinks or foods you consumed at that time) to make exact conclusions.

Hope you won't do the same mistake next time!

All the best!

Dr.Alba

Click here to post comments or follow up

Ask the Doctor now? Simply click here to return to Side effects of Diabetes.

Explore More...